Winter Storm, Seward
- When
- February 8, 4:00 AM CST to 2:00 PM CST
- Where
- Seward forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
A winter storm moved in from the northwest early Tuesday, February 8th, covering the eastern half of DDC's CWA with snow, freezing drizzle and sleet. Parts of western Kansas received a layer of ice from freezing drizzle.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A winter storm moved in from the northwest early Tuesday, February 8th, covering the eastern half of DDC's CWA with snow, freezing drizzle and sleet. Parts of western Kansas received a layer of ice from freezing drizzle. In most locations, the precipitation began as freezing fog in the morning, giving way by late morning to freezing drizzle and/or light sleet. Then, as temperatures cooled through the day, all precipitation turned over to snow. In general, greater than 2 inches of snow fell east of a line from Wakeeney to Kinsley to Ashland. The greatest snow amounts reported were 4.5 inches just north of Liebenthal and 3.5 inches three miles north-northwest of Bison, both in Rush county. Icy roads were blamed for an early morning three-car pile up in Seward County near the Cimarron Bridge around 5:48 AM CST, 15 miles east of Liberal on U.S. highway 54. There were also two non-injury accidents reported in Finney County at 5 AM CST and 8:25 AM CST, stating ice contributed to the accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 8, 3:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CST TUE FEB 8 2005
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGE WILL BE AREAL COVERAGE AND AMOUNTS OF SNOW.
THE 00Z UPPER AIR ANALYSIS SHOWED A SHORTWAVE TROUGH EXITING THE
CENTRAL PLAINS WHILE A STRONGER SHORTWAVE WAS MOVING SOUTHEAST
THROUGH THE INTERMOUNTAIN REGION. THE WATER VAPOR LOOP SHOWED THAT
THE VORT MAX WITH THIS SYSTEM HAD MOVED INTO ARIZONA AND WAS
STARTING TO TAKE A MORE EASTWARD TRACK. RADAR MOSAIC LOOP SHOWS A
BROAD BAND OF LIGHT SNOW DEVELOPING WHERE THE BEST LOW LEVEL
MOISTURE WAS ADVECTING NORTH AND THEN LIFTING ISENTROPICALLY OVER
THE SURFACE HIGH PRESSURE.
THE 00Z NAM AND RUC FORECASTED THE MOST SOUTHERLY TRACKS OF THE
ASSOCIATED VORT MAX, TAKING IT EAST ALONG AND SOUTH OF THE KS/OK
BORDER. THE GFS LIFTED THE VORT MAX FARTHER TO THE NORTH ACROSS
SOUTHWEST AND CENTRAL KANSAS WHILE THE UKMET SPLIT THE DIFFERENCE.
TAKING A LOOK AT THE 06Z NAM SHOWS THAT IT IS WANTING TO MOVE THE
VORT MAX OUT FARTHER NORTH SIMILAR TO THE GFS.
BASED ON THE 06Z NAM APPEARS THE BEST UVV WILL CONTINUE INTO THE
MORNING HOURS OVER THE NORTHEAST HALF OF THE CWA WITH BETTER LIFT
DEVELOPING FARTHER TO THE SOUTH AND EAST AS THE SHORTWAVE MOVES
OUT. THE CURRENT SNOW FORECAST IN THE GRIDS LOOKS REASONABLE
REGARDING LOCATION. HAVE TWEAKED AMOUNTS UP A LITTLE BIT IN THE
NORTHEAST AND ALSO HAVE STRETCHED THE ACCUMULATION FARTHER SOUTH
OVER THE EASTERN PORTIONS OF THE CWA GIVEN THE CURRENT SITUATION.
WILL LIKELY SEE SOME FREEZING PRECIPITATION OVER THE SOUTHEAST PART
OF THE CWA EARLY THIS MORNING BUT PRECIP WILL BE CHANGING OVER TO
ALL SNOW AS THE MORNING PROGRESSES.
WILL CONTINUE THE WINTER WX ADVISORY THROUGH TODAY FOR THE AREA
ALONG AND NORTH OF A LINE FROM GARDEN CITY TO ASHLAND. FOR THE REST
OF THE CWA, ESE WINDS HAVE BEEN ADVECTING HIGHER SFC DEWPOINTS IN
WHICH HAS RESULTED IN FOG THICKENING UP OVERNIGHT. SEVERAL
LOCATIONS ARE REPORTING VISIBILITY DOWN TO A QUARTER MILE OR LESS.
WILL ISSUE A DENSE FOG ADVISORY FOR THIS AREA THIS MORNING. THINK
THE FOG SHOULD THIN OUT AS WINDS BECOME MORE NORTHERLY BY MIDDAY.
MODELS SHOW THAT THE SNOW WILL BE WINDING DOWN TOWARD SUNSET ACROSS
SOUTHWEST KANSAS SO WILL LEAVE THAT ASPECT OF THE FORECAST AS IS.
DAYS 3-7...
MODELS THIS MORNING STILL IN GOOD AGREEMENT WITH OUR CUT OFF LOW OFF
THE BAJA CA COAST LATE WEEK-WEEKEND. DISCREPANCY HOWEVER EXISTS WITH
S/W TROF AROUND 160W AT 00Z. ALL MODELS BRING THIS WAVE INTO THE
CNTL PLAIN LATE WEEK BUT TIMING DIFFERS BY AT LEAST 24HRS. UK/EC
BOTH A FASTER THAN THE GFS WHICH WOULD GREATLY REDUCE CHC OF PCPN
GIVEN MOISTURE RETURN DOES NOT APPEAR TO RETURN IN ERNEST
UNTIL LATE FRIDAY. GIVEN THE ZONAL FLOW OVER THE PACIFIC AT THIS
TIME AM FAVORING THE MORE PROGRESSIVE EC/UK AND THEREFORE WILL
CONTINUE WITH DRY FORECAST LATE WEEK.
CONFIDENCE FALLS SIGNIFICANTLY AS ALL MODELS SHOWING OUR BAJA CA LOW
GETS EJECTED OUT INTO THE SW CONUS. MODELS UNABLE TO HANDLE THESE
FEATURES WELL IN THE NEAR TERM, LET ALONE 4 OR MORE DAYS OUT SO WILL
STAY TO COURSE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 26 13 35 18 / 50 0 0 0
GCK 25 11 35 16 / 50 0 0 0
EHA 31 18 36 19 / 30 0 0 0
LBL 31 17 36 18 / 30 0 0 0
HYS 22 9 27 14 / 80 20 0 0
P28 31 18 34 21 / 50 20 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...FREEZING FOG ADVISORY FROM 6 AM TUESDAY UNTIL NOON TUESDAY FOR
KSZ061...KSZ062...KSZ074...KSZ075...KSZ076...KSZ084...
KSZ085...KSZ086...KSZ087.
WINTER WEATHER ADVISORY FROM 3 AM TUESDAY UNTIL 6 PM TUESDAY
FOR KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...
KSZ062...KSZ063...KSZ064...KSZ065...KSZ066...KSZ076...
KSZ077...KSZ078...KSZ079...KSZ080...KSZ081...KSZ087...
KSZ088...KSZ089...KSZ090.
&&
GERARD/BURGERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST MON FEB 7 2005 KSZ030-031-043>046-061>066-074>081-084>090-081100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CST (400 AM MST) MON FEB 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT FREEZING DRIZZLE IS EXPECTED TO REDEVELOP LATER THIS AFTERNOON ACROSS WEST CENTRAL AND SOUTHWEST KANSAS. THE FREEZING DRIZZLE WILL THEN INCREASE TONIGHT AHEAD OF ANOTHER STRONG UPPER LEVEL DISTURBANCE THAT WILL BE APPROACHING THE REGION FROM THE THE WEST. AS THE DISTURBANCE MOVES OUT OVER THE CENTRAL HIGH PLAINS, SNOW IS EXPECTED TO DEVELOP OVER NORTHWEST KANSAS AND SPREAD EAST AND SOUTHEAST. AREAS GENERALLY NORTH OF HIGHWAY 96 COULD SEE UP TO AN INCH OF SNOW BY TUESDAY MORNING. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT RAIN OR FREEZING DRIZZLE WILL BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 50 TUESDAY MORNING WITH THE PRECIPITATION CHANGING OVER TO ALL SNOW BY LATE TUESDAY MORNING. THE SNOW WILL BE TAPERING OFF AND ENDING LATE IN THE DAY. SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE NORTH OF HIGHWAY 96 WHILE AREAS TO THE SOUTH SHOULD GENERALLY SEE LESS THAN AN INCH. STAY TUNED TO NOAA NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA SOURCE FOR UPDATED FORECASTS CONCERNING THIS DEVELOPING WINTER WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. GERARD
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437253, 5437254, 5437255, 5437976, 5437977, 5437978, 5437979, 5437980, 5437981, 5437982, 5437983, 5437984, 5437985, 5437986.